Mississippi, 2015Damaging Winds in Mississippi, August 8, 2015
August 8, 2015 · NWS LIX · 4 events in 3 counties and zones
A very hot and unstable airmass allowed the development of isolated thunderstorms across portions of southeast Louisiana, southern Mississippi and the adjoining coastal waters. Several reports of severe weather were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very hot and unstable airmass allowed the development of isolated thunderstorms across portions of southeast Louisiana, southern Mississippi and the adjoining coastal waters. Several reports of severe weather were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 8, 2:46 PM CST, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 8, 2:46 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
346 PM CDT SAT AUG 8 2015
...EXCESSIVE HEAT TO CONTINUE INTO EARLY NEXT WEEK...
.SYNOPSIS...
UPPER HIGH CENTERED ALONG THE TEXAS-LOUISIANA BORDER THIS
MORNING. SURFACE HIGH PRESSURE REMAINS OVER THE GULF OF MEXICO
WITH WESTERLY SURFACE WINDS ACROSS MUCH OF THE AREA. THIS MEANS
LITTLE...IF ANY...MODERATING INFLUENCES FROM THE GULF. ISOLATED
THUNDERSTORMS ARE MOVING SOUTHWARD NEAR MERIDIAN MISSISSIPPI AND
ARE TRACKING TO AFFECT HARRISON AND JACKSON COUNTIES IN
MISSISSIPPI IN A FEW HOURS IF THEY DO NOT DISSIPATE. TEMPERATURES
AT MID AFTERNOON ARE GENERALLY IN THE MID AND UPPER 90S ACROSS THE
AREA WITH DEW POINTS MAINLY IN THE MID AND UPPER 70S. THIS IS
PRODUCING HEAT INDICES FROM 105 TO 115 ACROSS THE AREA.
&&
.SHORT TERM...
UPPER RIDGE DOES NOT MOVE MUCH OVER THE NEXT 24 HOURS...AND THEN
ONLY SLIPS SLOWLY WESTWARD THROUGH AT LEAST TUESDAY. FORECAST
TEMPERATURES AT 850 AND 925 MB SUPPORT HIGH TEMPERATURES ON SUNDAY
AND MONDAY 2-3 DEGREES HOTTER THAN TODAY. CONSIDERING CURRENT HEAT
INDEX VALUES AND THE POTENTIAL FOR HOTTER TEMPERATURES THE NEXT 2
DAYS...WILL GO AHEAD AND ISSUE EXCESSIVE HEAT WARNING FOR THE AREA
THROUGH MONDAY. IMMEDIATE COASTAL AREAS MAY COME UP SHORT OF
WARNING CRITERIA...BUT A LITTLE TOO CLOSE TO CALL. SOME POTENTIAL
FOR THIS TO CONTINUE THROUGH TUESDAY...BUT THAT IS FOR A LATER
FORECAST PACKAGE. ANY THUNDERSTORMS THAT DEVELOP THE NEXT TWO DAYS
ARE LIKELY TO BE LIMITED TO THE MISSISSIPPI COASTAL COUNTIES...BUT
WILL HAVE THE POTENTIAL TO BE RATHER STRONG. AS THE UPPER RIDGE
SHIFTS WESTWARD...THERE IS A LITTLE BETTER CHANCE FOR CONVECTION
ACROSS MUCH OF THE AREA ON TUESDAY...AND WILL CARRY CHANCE POPS
THERE. 35
&&
.LONG TERM...
AS UPPER RIDGE CONTINUES TO RELOCATE TO THE SOUTHERN ROCKIES
DURING MID-WEEK...THE EASTERN UPPER TROF WILL DEEPEN...AND ALLOW A
FRONT TO APPROACH THE AREA FOR THE END OF THE WEEK. WILL BE
CARRYING CHANCE POPS FOR MUCH OF THE AREA WEDNESDAY...AND SLIGHT
CHANCE ACROSS THE FAR SOUTH THURSDAY AND FRIDAY. TEMPERATURES WILL
DRIFT A LITTLE CLOSER TO NORMAL FOR THE END OF THE WEEK. 35
&&
.AVIATION...
ISOLATED TO SCATTERED TSRA OVER INLAND SOUTHEAST MS ARE EXPECTED TO
CONTINUE MOVING SOUTH TO SOUTHEAST TOWARDS THE COASTAL AIRPORTS
AFTER ABOUT 22Z. ALREADY HAVE A VCTS IN FOR KGPT...AND THIS MAY HOLD
TRUE UNLESS COVERAGE INCREASES NEAR THE WESTERNMOST RADAR RETURNS.
THERE REMAINS AN EVEN LOWER CHANCE OF ISOLATED SHRA/TSRA FOR THE
AIRPORTS AS FAR WEST AS KASD TO KMCB...SO WILL CONTINUE TO NOT
INCLUDE MENTION IN THOSE TAFS AT THIS TIME...BUT WILL CONTINUE TO
MONITOR SATELLITE AND RADAR TRENDS. OTHERWISE...VFR CONDITIONS WILL
PREVAIL THROUGH SUNDAY. 22/TD
&&
.MARINE...
AN EXPANSIVE RIDGE OF HIGH PRESSURE WILL PERSIST OVER MOST OF THE
GULF OF MEXICO THROUGH THE MIDDLE OF NEXT WEEK WITH HOT TEMPERATURES
AND STIFLING HUMIDITY ACROSS THE NEARSHORE WATERS...ESPECIALLY
DURING PERIODS OF LIGHTER WINDS. HEAT PRECAUTIONS SHOULD BE
UTILIZED. THE PRESSURE GRADIENT TONIGHT MAY SUPPORT WINDS UP AROUND
15 KNOTS AT TIMES...HOWEVER AM ANTICIPATING STAYING BELOW EXERCISE
CAUTION HEADLINE LEVELS OF 15 TO 20 KNOTS. SEAS SHOULD MOSTLY BE IN
2 TO 3 FEET RANGE. WINDS ON SUNDAY INTO THE MIDDLE OF NEXT WEEK ARE
EXPECTED TO CONTINUE TO CYCLE UP SLIGHTLY IN THE LATER AFTERNOON AND
EVENING HOURS AND LOWER DURING THE MORNING WITH SPEEDS MOSTLY BELOW
15 KNOTS.
A COLD FRONT WILL LIKELY TO MOVE EITHER NEAR THE GULF
COAST OR JUST OFFSHORE INTO OUR COASTAL WATERS WEDNESDAY NIGHT INTO
THURSDAY. WINDS ARE CURRENTLY FORECAST TO SHIFT TO NORTHEAST 10 TO
15 KNOTS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING...BUT THAT IS
LIKELY TO BE ADJUSTED OVER THE NEXT SEVERAL DAYS AS THE TIMING AND
STRENGTH OF THE FRONT IS BETTER RESOLVED. 22/TD
&&
.DECISION SUPPORT...
DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...EXCESSIVE HEAT WARNING ALL LAND AREAS THROUGH 7 PM
MONDAY.
RIVER FLOOD WARNINGS ON MISSISSIPPI RIVER AT RED RIVER
LANDING AND BATON ROUGE.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 77 100 77 101 / 10 10 10 10
BTR 79 101 79 101 / 10 10 10 10
ASD 79 98 78 97 / 10 10 10 10
MSY 80 98 80 97 / 10 10 10 10
GPT 79 95 79 94 / 20 10 10 20
PQL 78 94 77 94 / 20 10 10 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR LAZ034>037-039-
040-046>050-056>072.
GM...NONE.
MS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR MSZ068>071-077-
080>082.
GM...NONE.
&&Hazardous weather outlook, Aug 8, 5:56 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
656 PM CDT SAT AUG 8 2015
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-091200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
656 PM CDT SAT AUG 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT
OPPRESSIVE HEAT WILL CONTINUE. OVERNIGHT LOWS WILL REMAIN ABOVE
77 DEGREES AREA WIDE WITH SEVERAL SPOTS REMAINING IN THE 80S
THROUGH EARLY SUNDAY MORNING. THEREFORE...THE HEAT ADVISORY HAS
BEEN UPGRADED TO AN EXCESSIVE HEAT WARNING.
THERE IS A LOW CHANCE OF THUNDERSTORMS MAINLY OVER EXTREME SOUTH
CENTRAL MISSISSIPPI AND COASTAL MISSISSIPPI THIS EVENING. ANY
STORMS THAT DO TRACK SOUTH COULD REMAIN STRONG TO MARGINALLY
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS...FREQUENT TO
CONTINUOUS LIGHTNING...AND BRIEF TORRENTIAL RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR SUNDAY AND MONDAY
ACROSS THE ENTIRE AREA. HEAT INDEX VALUES OF 110 TO 115 ARE
EXPECTED ACROSS THE AREA TOMORROW AND MONDAY. OVERNIGHT LOWS
AROUND 80 DEGREES WILL PROVIDE LITTLE OR NO RELIEF. OPPRESSIVE
CONDITIONS WILL CONTINUE THROUGH EARLY NEXT WEEK BEFORE SLOWLY
EASING LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...IF WIND DAMAGE
IS OBSERVED FROM THUNDERSTORMS LATER TODAY...PLEASE FORWARD THESE
REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.
In the hours before
Special weather statement, Aug 8, 3:57 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
457 PM CDT SAT AUG 8 2015
MSZ081-082-082300-
JACKSON-HARRISON-
457 PM CDT SAT AUG 8 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON AND
NORTHWESTERN JACKSON COUNTIES...
AT 455 PM CDT...A CLUSTER OF STRONG THUNDERSTORM WAS 11 MILES WEST
OF LUCEDALE...MOVING SOUTH AT 20 MPH. THESE STORMS WILL ENTER
JACKSON COUNTY AROUND 515 PM.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GULFPORT...BILOXI...WADE...VANCLEAVE AND LATIMER.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3056 8851 3044 8908 3068 8907 3068 8889
3074 8888 3073 8859
TIME...MOT...LOC 2155Z 343DEG 16KT 3087 8878Special weather statement, Aug 8, 5:01 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
601 PM CDT SAT AUG 8 2015
MSZ081-082-082330-
JACKSON-HARRISON-
601 PM CDT SAT AUG 8 2015
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARRISON AND
SOUTHERN JACKSON COUNTIES...
AT 601 PM CDT...A STRONG THUNDERSTORM WAS OVER HICKORY HILLS...OR 7
MILES SOUTHWEST OF ESCATAWPA...MOVING SOUTH AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BILOXI...OCEAN SPRINGS...MOSS POINT...ST. MARTIN...ESCATAWPA...
GAUTIER...D'IBERVILLE...GULF HILLS...HELENA...LATIMER...GULF PARK
ESTATES...HICKORY HILLS AND VANCLEAVE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3036 8841 3032 8848 3037 8859 3034 8870
3037 8882 3036 8882 3038 8884 3038 8878
3043 8885 3043 8892 3040 8887 3039 8886
3039 8899 3041 8899 3042 8892 3043 8898
3054 8896 3053 8840
TIME...MOT...LOC 2301Z 348DEG 23KT 3043 8865Thunderstorm Wind, Walthall
- When
- August 8, 6:50 PM CST
- Where
- Walthall County, Salem
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.230, -90.120
The Walthall County Sheriff's Office reported numerous trees blown down and power outages across the entire county. Most of the damage was reported in the Salem area.
Thunderstorm Wind, Pearl River
- When
- August 8, 7:20 PM CST
- Where
- Pearl River County, Picayune
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.530, -89.680
The Pearl River County Sheriff's Department reported numerous trees blown down and power outages across the county, with most of the damage across northern portions of the county.
Thunderstorm Wind, Hancock
- When
- August 8, 8:00 PM CST
- Where
- Hancock County, 0.27 mi NNE of Bay St Louis
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.323, -89.328
A 62 mph wind gust was reported at Waveland Yacht Club.
Thunderstorm Wind, Hancock
- When
- August 8, 8:00 PM CST
- Where
- Hancock County, 0.69 mi S of Bay St Louis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.310, -89.330
Hancock County Sheriff's Department reported numerous trees down along with power outages across much of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, August 8, 20151 death · 2 injured · $30,000 · 2 events
- Wildfire in Arizona, August 8 to 17, 2015$400,000 · 1 event
- Damaging Winds in Alabama, August 8, 2015$225,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in New Mexico, August 8, 2015$100,000 · 54 kt wind · 6 events
- Flash Flooding and Hail in Missouri, August 8 to 9, 2015$50,000 · 1 in hail · 13 events
- Hail and Damaging Wind in Kansas, August 8, 2015$50,000 · 1 in hail · 2 events
- Tornado and Hail in South Dakota, August 8, 2015$5,000 · EF1 · 11 events
- Tornadoes and Damaging Wind in Nebraska, August 8, 2015EF1 · 3 events
- Hail and Heavy Rain in Iowa, August 8 to 9, 20151 in hail · 26 events
- Tornado in Minnesota, August 8, 2015EF1 · 1 event
- Dense Fog in Kentucky, August 8, 201518 events
- Hail and Damaging Winds in Minnesota, August 8, 20151.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596665, 596666, 596667, 596668.